Lightning, York
- When
- August 13, 1:00 PM EST
- Where
- York County, Eliot
- Injuries
- 1 direct, 0 indirect
- Reported by
- NEWSPAPER
- Coordinates
- 43.429, -70.670 (the zone’s center; the record gives no point)
A man working outside a building in Eliot was injured when lightning struck nearby. He was taken to a local hospital as a precautionary measure and later released.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS GYX wrote it up.
A man working outside a building in Eliot was injured when lightning struck nearby. He was taken to a local hospital as a precautionary measure and later released.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gray, ME wrote its last area forecast discussion before the first event at Aug 13, 8:45 AM EST, 4 hours 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAY ME 945 AM EDT WED AUG 13 2003 WILL ISSUE A MORNING UPDATE TO DROP MENTION OF FOG AND TO TWEAK THE POS A BIT. WILL KEEP POPS AT 30 IN MTNS AND BRING POPS TO 50 FOR THE REST OF THE FA. STATIONARY FRON STILL SITTING ACROSS SRN NH NRN MA. DEW PTS IN THE LOWER TO MID 70S S OF THE FRON. IN THE GYX FA DEW PTS IN THE MID 60S AND BEHIND THE FRONT NOW STRETCHED ACROSS THE ST LAWRENCE RIVER DEPTS ARE IN THE LOWER TO MID 50S. THIS FRONT IS SPAWING THE CONVECTION IN THE NRN PART OF FA ATTM. THIS WILL SINK S TDY AND SLOWLY DRY THE FA OUT. A WARM FRON WILL THEN MOVE THRU FA FRI AFTN FOLLOWED BY A COLD FRONT ON SAT MORN. THIS FRONT APPEARS AS THOUGH IT WILL MOVE THRU A BIT LATER THAN I THOUGHT YESTERDAY AND MAY HANG UP ACROSS SE NEW ENGLAND AS SEVERAL WAVES FORM ON IT. .GYX... ME...NONE. NH...NONE. TFH
MEZ007>009-012>014-018>028-NHZ001>010-013-014-131100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAY ME 445 AM EDT WED AUG 13 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND SOUTHERN MAINE AND NORTHERN...CENTRAL AND SOUTHEAST NEW HAMPSHIRE. .DAY ONE...TODAY LOCALIZED HEAVY RAIN MAY PRODUCE DRAINAGE PROBLEMS...MAINLY OVER AREAS WHICH HAVE HAD HEAVY RAIN OVER THE PAST COUPLE DAYS. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A DRIER WEATHER PATTERN SHOULD MINIMIZE THE RISK FOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. APFFEL
MEZ026-131630- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1135 AM EDT WED AUG 13 2003 ...STRONG THUNDERSTORMS MOVING THROUGH LINCOLN COUNTY... AT 1130 AM WEATHER RADAR SHOWED STRONG THUNDERSTORMS MOVING TO THE SOUTHEAST THROUGH LINCOLN COUNTY AT 25 MPH. THESE THUNDERSTORMS WILL PRODUCE FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAIN AS THEY MOVE THROUGH LINCOLN COUNTY AND OFF THE COAST THROUGH 1230 PM. GUSTY WINDS AND HAIL ARE ALSO POSSIBLE. SEEK SAFE SHELTER IF THREATENING WEATHER APPROACHES. SJC
MEZ012>014-018>028-NHZ003>010-013-014-132000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE GRAY ME 1237 PM EDT WED AUG 13 2003 ...STRONG THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON... SCATTERED SHOWERS AND THUNDERSTORMS ARE FORECAST FOR THIS AFTERNOON ACROSS MUCH OF NEW HAMPSHIRE AND SOUTHERN AND WESTERN MAINE. WEATHER RADAR ALREADY SHOWS SCATTERED STRONG THUNDERSTORMS ACROSS THE REGION. SOME THUNDERSTORMS COULD PRODUCE FREQUENT LIGHTNING STRIKES AND VERY HEAVY RAIN. LOCALIZED FLOODING OR PONDING OF WATER COULD OCCUR WITH ANY LONG DURATION HEAVY RAIN. GUSTY WINDS AND HAIL ARE ALSO POSSIBLE. PEOPLE LIVING OR VACATIONING IN SOUTHERN AND CENTRAL NEW HAMPSHIRE AND SOUTHERN AND WESTERN MAINE SHOULD BE ALERT TO ANY THUNDERSTORMS THAT APPROACH THEIR AREA. SEEK SAFE SHELTER AT THE FIRST SIGN OF AN APPROACHING THUNDERSTORM. BOATERS SHOULD SEEK SAFE HARBOR BEFORE THUNDERSTORMS ARRIVE AND MOTORISTS SHOULD NOT DRIVE ACROSS ANY ROAD COVERED BY RUNNING WATER. SJC
The Portland,ME radar (KGYX), 61 km away, was scanning. The volume nearest the first event began at 17:57 UTC.
1 lightning. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Maine in 2003Every state in 2003This day in weather historyWarnings in Maine, August 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5333460.